High order marching schemes for the wave equation in complex geometry

Jing Rebecca Li, Leslie Greengard

Research output: Contribution to journalArticle

Abstract

We present a new class of explicit marching schemes for the wave equation in complex geometry. They rely on a simple embedding of the domain in a uniform Cartesian grid, which allows for efficient and automatic implementation but creates irregular cells near the boundary. While existing explicit finite difference schemes are generally restricted in the size of the time step that can be taken by the dimensions of the smallest cell, the schemes described here are capable of taking time steps dictated by the uniform grid spacing. This should be of significant benefit in a wide variety of simulation efforts.

Original languageEnglish (US)
Pages (from-to)295-309
Number of pages15
JournalJournal of Computational Physics
Volume198
Issue number1
DOIs
StatePublished - Jul 20 2004

Fingerprint

Wave equations
wave equations
grids
Geometry
geometry
cells
embedding
spacing
simulation

Keywords

  • Small cell
  • Stability
  • Wave equation

ASJC Scopus subject areas

  • Computer Science Applications
  • Physics and Astronomy(all)

Cite this

High order marching schemes for the wave equation in complex geometry. / Li, Jing Rebecca; Greengard, Leslie.

In: Journal of Computational Physics, Vol. 198, No. 1, 20.07.2004, p. 295-309.

Research output: Contribution to journalArticle

@article{2cd9865704e94d29b66918c8a946c6aa,
title = "High order marching schemes for the wave equation in complex geometry",
abstract = "We present a new class of explicit marching schemes for the wave equation in complex geometry. They rely on a simple embedding of the domain in a uniform Cartesian grid, which allows for efficient and automatic implementation but creates irregular cells near the boundary. While existing explicit finite difference schemes are generally restricted in the size of the time step that can be taken by the dimensions of the smallest cell, the schemes described here are capable of taking time steps dictated by the uniform grid spacing. This should be of significant benefit in a wide variety of simulation efforts.",
keywords = "Small cell, Stability, Wave equation",
author = "Li, {Jing Rebecca} and Leslie Greengard",
year = "2004",
month = "7",
day = "20",
doi = "10.1016/j.jcp.2004.01.021",
language = "English (US)",
volume = "198",
pages = "295--309",
journal = "Journal of Computational Physics",
issn = "0021-9991",
publisher = "Academic Press Inc.",
number = "1",

}

TY - JOUR

T1 - High order marching schemes for the wave equation in complex geometry

AU - Li, Jing Rebecca

AU - Greengard, Leslie

PY - 2004/7/20

Y1 - 2004/7/20

N2 - We present a new class of explicit marching schemes for the wave equation in complex geometry. They rely on a simple embedding of the domain in a uniform Cartesian grid, which allows for efficient and automatic implementation but creates irregular cells near the boundary. While existing explicit finite difference schemes are generally restricted in the size of the time step that can be taken by the dimensions of the smallest cell, the schemes described here are capable of taking time steps dictated by the uniform grid spacing. This should be of significant benefit in a wide variety of simulation efforts.

AB - We present a new class of explicit marching schemes for the wave equation in complex geometry. They rely on a simple embedding of the domain in a uniform Cartesian grid, which allows for efficient and automatic implementation but creates irregular cells near the boundary. While existing explicit finite difference schemes are generally restricted in the size of the time step that can be taken by the dimensions of the smallest cell, the schemes described here are capable of taking time steps dictated by the uniform grid spacing. This should be of significant benefit in a wide variety of simulation efforts.

KW - Small cell

KW - Stability

KW - Wave equation

UR - http://www.scopus.com/inward/record.url?scp=3042773965&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=3042773965&partnerID=8YFLogxK

U2 - 10.1016/j.jcp.2004.01.021

DO - 10.1016/j.jcp.2004.01.021

M3 - Article

AN - SCOPUS:3042773965

VL - 198

SP - 295

EP - 309

JO - Journal of Computational Physics

JF - Journal of Computational Physics

SN - 0021-9991

IS - 1

ER -